Alert archive / Kansas / Flash Flood Warnings in 2013

Flash Flood Warning 27, NWS Goodland, KS

September 14, 2013Cheyenne County, Kansas

NWS Goodland, KS issued this flash flood warning at Sep 14, 2013, 7:31 PM CDT for Cheyenne County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2013, 7:31 PM CDT (00:31 UTC)
Expired
Sep 14, 2013, 10:30 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 48 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2013-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2013-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

844 
WGUS53 KGLD 150031
FFWGLD
KSC023-150330-
/O.NEW.KGLD.FF.W.0027.130915T0031Z-130915T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
731 PM CDT SAT SEP 14 2013

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL CHEYENNE COUNTY IN NORTHWEST KANSAS...

* UNTIL 1030 PM CDT

* AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. DOPPLER RADAR ESTIMATES THAT UP TO FOUR INCHES OF     
  RAIN HAS FALLEN. AN ADDITIONAL ONE TO TWO INCHES OF RAIN IS        
  POSSIBLE. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

&&

LAT...LON 3983 10188 3975 10182 3964 10204 3976 10205

$$

THEDE
1 follow-up statement
278 
WGUS73 KGLD 150321
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
921 PM MDT SAT SEP 14 2013

KSC023-150336-
/O.EXP.KGLD.FF.W.0027.000000T0000Z-130915T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE KS-
1021 PM CDT SAT SEP 14 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WEST CENTRAL
CHEYENNE COUNTY WILL BE ALLOWED TO EXPIRE AT 930 PM MDT/1030 PM
CDT/...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3983 10188 3975 10182 3964 10204 3976 10205

$$

THEDE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 6:53 PM CDT, 38 minutes earlier.

Area forecast discussion, Sep 14, 6:53 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
553 PM MDT SAT SEP 14 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 250 PM MDT SAT SEP 14 2013

A SURFACE LEE TROUGH IS DEEPENING AND MOVING EASTWARD ACROSS THE
FORECAST AREA THIS AFTERNOON IN RESPONSE TO A COUPLE OF WEAK SHORT
WAVES ROTATING AROUND THE MAIN UPPER LOW THAT IS VERY SLOW TO LIFT
OUT OF THE INTERMOUNTAIN REGION.  THIS SURFACE TROUGH IS IN ADVANCE
OF A COLD FRONT THAT PUSHES SOUTHWARD INTO THE REGION ON SUNDAY.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG AND EAST OF THE SURFACE TROUGH THIS LATE THIS AFTERNOON AND
EVENING ALONG WITH WITH A FEW STORMS DEVELOPING OVER THE FRONT RANGE
MOVING EAST OVER THE PLAINS THAT ARE EXPECTED TO DIMINISH THIS
EVENING.  SCATTERED STORMS WILL DEVELOP AGAIN SUNDAY AFTERNOON
MAINLY IN THE VICINITY OF THE FRONT AS IT PUSHES SOUTH ACROSS THE
FORECAST AREA.  LIGHT TO MODERATE RAINFALL IS EXPECTED WITH THESE
STORMS...WHICH COULD PRODUCE LOCALIZED AREAS OF FLOWING WATER IN
STREAM BEDS THAT ARE EITHER NORMALLY DRY OR STILL HAVE SOME WATER IN
THEM REMAINING FROM THE RECENT HEAVY RAINFALLS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 250 PM MDT SAT SEP 14 2013

SUNDAY NIGHT THROUGH MONDAY NIGHT NUMEROUS UPPER LEVEL SHORT WAVE
TROUGHS WILL MOVE OVER THE AREA.  THE ENVIRONMENT WILL HAVE SOME
CONVECTIVE INSTABILITY AND THE PLUME OF SUBTROPICAL MOISTURE WILL
PERSIST OVER THE AREA UNTIL MONDAY NIGHT.  THE STRONGEST UPPER LEVEL
TROUGH WITH THE BEST INSTABILITY WILL MOVE OVER THE AREA SUNDAY
NIGHT.  DIFFICULT TO BE TOO EXCITED ABOUT PRECIP. CHANCES GIVEN THE
LIFT ASSOCIATED WITH THE TROUGH IS ON THE WEAKER SIDE.  HOWEVER THE
LAST FEW DAYS HAVE HAD GOOD STORM DEVELOPMENT WITH RATHER BENIGN
LOOKING SHORT WAVE TROUGHS.  MONDAY THE CONVECTIVE INSTABILITY
DIMINISHES SOME AND THE SHORT WAVE TROUGHS LOOK WEAKER...SO WILL
HAVE LOWER PRECIP. CHANCES AS A RESULT...WITH CHANCES ENDING FROM
WEST TO EAST AS DRIER AIR MOVES IN MONDAY EVENING.  MEANWHILE THE COLD
FRONT FROM SUNDAY WILL MOVE IN FROM THE WEST AS A WARM FRONT AND
STALL OVER THE AREA MONDAY NIGHT.  SLOW STORM MOTIONS WILL LEAD TO A
THREAT FOR HEAVY RAINFALL.

TUESDAY THROUGH SATURDAY THE NEXT BEST CHANCE FOR RAINFALL WILL BE
WEDNESDAY NIGHT AS A COLD FRONT MOVES THROUGH THE AREA WHILE AN
UPPER LEVEL LOW MOVES ACROSS THE NORTHERN PLAINS. WITH THE TRI-
STATE AREA BEING ON THE FAR SOUTHERN SIDE OF THE LOW...PRECIP.
CHANCES WILL BE CONFINED TO THE FRONTAL PASSAGE. BEHIND THE UPPER
LEVEL LOW A RIDGE WILL BUILD OVER THE AREA FOR THE WEEKEND.

TEMPERATURES FOR THE PERIOD WILL START OUT ABOVE NORMAL AS A WARM
FRONT MOVES THROUGH THE AREA FROM THE WEST TUESDAY.  NEAR NORMAL
TEMPERATURES RETURN BEHIND THE COLD FRONT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 545 PM MDT SAT SEP 14 2013

UNTIL LATE IN THE PERIOD...VFR CONDITIONS ARE EXPECTED AT BOTH SITES.
AT THIS TIME...A COUPLE OF SURFACE BOUNDARIES AND A SHORTWAVE TROUGH ARE
CAUSING THUNDERSTORMS TO DEVELOP TO THE WEST OF BOTH SITES.
EXPECTED STORM MOTION WOULD FAVOR STORMS TO CONTINUE TO STAY TO
THE WEST OF BOTH SITES BUT CANNOT TOTALLY RULE OUT STORM GETTING
CLOSE. SO PLAN ON ONLY KEEPING VCTS AT BOTH SITES THROUGH THE
EVENING HOURS. HOWEVER...IT IS POSSIBLE FOR THUNDERSTORMS TO
CONTINUE THROUGH MOST OF THE NIGHT DUE TO A SURFACE TROUGH AND
THEN A COLD FRONT THAT COMES THROUGH LATER TONIGHT.

IN THE 10Z TO 13Z TIME FRAME...EXPECT A COLD FRONT TO COME THROUGH.
MODELS INDICATE THAT STRATUS IN THE MVFR CATEGORY WILL DEVELOP
RATHER QUICKLY BEHIND THE FRONT. THIS STRATUS LOOKS TO REMAIN MOST
IF NOT THE ENTIRE DAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...JTL
AVIATION...BULLER
Hazardous weather outlook, Sep 14, 12:37 PM CDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1137 AM MDT SAT SEP 14 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1137 AM MDT SAT SEP 14 2013 /1237 PM CDT SAT SEP 14 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOME WATER MAY BE FLOWING IN NORMALLY DRY CREEK BEDS ACROSS THE
AREA FOLLOWING SEVERAL DAYS WORTH OF HEAVY RAINS...BUT NO
SIGNIFICANT FLOODING IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 14, 6:27 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
627 PM CDT SAT SEP 14 2013

KSZ001-150000-
CHEYENNE-
627 PM CDT SAT SEP 14 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS...

AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF HALE...MOVING NORTH AT 5
MPH.

PENNY TO NICKEL SIZE HAIL AND LOCALLY HEAVY RAINFALL CAN BE EXPECTED
WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3981 10179 3969 10187 3966 10205 3968 10205
      3983 10205
TIME...MOT...LOC 2327Z 199DEG 5KT 3970 10199

THEDE
Local storm report, Sep 14, 6:38 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
538 PM MDT SAT SEP 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             23 SW GOODLAND          39.11N 102.01W
09/14/2013  E1.00 INCH       WALLACE            KS   PUBLIC

            MEASURED 0.51 INCHES OF RAINFALL AS WELL

&&

JJM

Nearby

Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.